Precautions

Drug information provided by: Micromedex

If you will be taking this medicine for a long time (more than 10 days in a row), your doctor should check your progress at regular visits.

Check with your doctor if your pain and/or upset stomach last for more than 10 days or if they get worse, if new symptoms occur, or if the painful area is red or swollen. These could be signs of a serious condition that needs medical treatment.

The sodium bicarbonate in this combination medicine can keep other medicines from working properly if the 2 medicines are taken too close together. Always take this medicine:

  • At least 6 hours before or 2 hours after taking ciprofloxacin (e.g., Cipro) or lomefloxacin (e.g., Maxaquin).
  • At least 8 hours before or 2 hours after taking enoxacin (e.g., Penetrex).
  • At least 2 hours after taking itraconazole (e.g., Sporanox).
  • At least 3 hours before or after taking ketoconazole (e.g., Nizoral).
  • At least 2 hours before or after taking norfloxacin (e.g., Noroxin) or ofloxacin (e.g., Floxin).
  • At least 3 or 4 hours before or after taking a tetracycline antibiotic by mouth.
  • At least 1 or 2 hours before or after taking any other medicine by mouth.

Check the labels of all nonprescription (over-the-counter [OTC]) and prescription medicines you now take. If any contain acetaminophen or sodium, check with your health care professional . Taking them together with this medicine may cause an overdose.

Taking certain other medicines together with acetaminophen may increase the chance of unwanted effects. The risk will depend on how much of each medicine you take every day, and on how long you take the medicines together. If your medical doctor or dentist directs you to take these medicines together on a regular basis, follow his or her directions carefully. However, do not take any of the following medicines together with acetaminophen for more than a few days, unless your doctor has directed you to do so and is following your progress:

  • Aspirin or other salicylates
  • Diclofenac (e.g., Voltaren)
  • Diflunisal (e.g., Dolobid)
  • Etodolac (e.g., Lodine)
  • Fenoprofen (e.g., Nalfon)
  • Floctafenine (e.g., Idarac)
  • Flurbiprofen, oral (e.g., Ansaid)
  • Ibuprofen (e.g., Motrin)
  • Indomethacin (e.g., Indocin)
  • Ketoprofen (e.g., Orudis)
  • Ketorolac (e.g., Toradol)
  • Meclofenamate (e.g., Meclomen)
  • Mefenamic acid (e.g., Ponstel)
  • Nabumetone (e.g., Relafen)
  • Naproxen (e.g., Naprosyn)
  • Oxaprozin (e.g., Daypro)
  • Phenylbutazone (e.g., Butazolidin)
  • Piroxicam (e.g., Feldene)
  • Sulindac (e.g., Clinoril)
  • Tenoxicam (e.g., Mobiflex)
  • Tiaprofenic acid (e.g., Surgam)
  • Tolmetin (e.g., Tolectin)

If you will be taking more than an occasional 1 or 2 doses of this medicine:

  • Do not drink alcoholic beverages. Drinking alcoholic beverages while you are taking acetaminophen may increase the chance of liver damage, especially if you drink large amounts of alcoholic beverages regularly, if you take more acetaminophen than is recommended on the package label, or if you take it regularly for a long time.
  • Do not also drink a lot of milk or eat a lot of milk products. To do so may increase the chance of side effects.
  • To prevent side effects caused by too much sodium in the body, you may need to limit the amount of sodium in the foods you eat. Some foods that contain large amounts of sodium are canned soup, canned vegetables, pickles, ketchup, green and ripe (black) olives, relish, frankfurters and other sausage-type meats, soy sauce, and carbonated beverages. If you have any questions about this, check with your health care professional.

Acetaminophen may interfere with the results of some medical tests. Before you have any medical tests, tell the person in charge if you have taken acetaminophen within the past 3 or 4 days. If possible, it is best to call the laboratory where the test will be done about 4 days ahead of time, to find out whether this medicine may be taken during the 3 or 4 days before the test.

For diabetic patients:

  • Acetaminophen may cause false results with some blood glucose (sugar) tests. If you notice any change in your test results, or if you have any questions about this possible problem, check with your health care professional. This is especially important if your diabetes is not well-controlled.

If you think that you or anyone else may have taken an overdose of this medicine, get emergency help at once, even if there are no signs of poisoning. Signs of severe acetaminophen poisoning may not appear for 2 to 4 days after the overdose is taken, but treatment to prevent liver damage or death must be started as soon as possible. Treatment started more than 24 hours after the overdose is taken may not be effective.